Oklahoma, 2009

Flood in Oklahoma, September 9 to 15, 2009

September 9 to 15, 2009 · NWS TSA · 1 event in 1 county or zone

Widespread heavy rainfall from a mesoscale convective complex and a stationary front produced up to 3 to 4 inches of rain over portions of northeastern Oklahoma. This rainfall caused the Neosho River near Commerce to rise from 5 feet at 5 am CDT on the 9th to 15 feet at around 230 pm CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread heavy rainfall from a mesoscale convective complex and a stationary front produced up to 3 to 4 inches of rain over portions of northeastern Oklahoma. This rainfall caused the Neosho River near Commerce to rise from 5 feet at 5 am CDT on the 9th to 15 feet at around 230 pm CDT. Moderate flooding resulted from this widespread heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 9, 11:48 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 9, 11:48 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1248 PM CDT WED SEP 9 2009

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

RAIN SHOWER / SCATTERED THUNDERSTORM AREA OVER
NORTHWEST ARKANSAS WILL PRODUCE MVFR AND ISOLATED
IFR CONDITIONS KXNA/KFYV UNTIL 21Z. IMPROVING CONDS
 22Z-03Z. MORE SHOWERS/THUNDERSTORMS DEVELOPING
OVERNIGHT WITH CIGS LOWERING. POTENTIAL FOR IFR
CIGS KTUL/KRVS AFT 10Z...AFT 13Z KXNA/KFYV.

&&

.PREV DISCUSSION... /ISSUED 1043 AM CDT WED SEP 9 2009/

DISCUSSION...
FLOOD WATCH TRIMMED TO JUST FOUR NE COUNTIES.
THUNDER DIMINISHING AND MOVING EAST...FAR NE
OK COUNTIES AND NW ARKANSAS TO BE CLOUDY AND
COOL FOR THE BALANCE OF THE DAY.  PRECIP MAY
REFORM ON CLOUD  SUN BOUNDARY MID OR LATE IN
THE AFTERNOON.  THEN AGAIN TONIGHT NORTHEAST.
GW

PREV DISCUSSION... /ISSUED 617 AM CDT WED SEP 9 2009/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

ONGOING CONVECTIVE COMPLEX WILL CONTINUE TO IMPACT NORTHEAST
OKLAHOMA AND FAR NORTHWEST ARKANSAS SITES THROUGH THE MORNING
HOURS. ADDITIONAL STORM DEVELOPMENT ALONG PERIPHERY / OUTFLOW OF
THIS COMPLEX MAY SPREAD IMPACTS INTO KMLC/KFSM LATE THIS MORNING
INTO THE AFTERNOON. LOWER FLIGHT CATEGORIES ARE LARGELY TIED TO
THE HEAVIEST PRECIP. ADDITIONAL CONVECTION POSSIBLE LATER
TONIGHT...AND SHOULD SKIES CLEAR OVER NW ARKANSAS...THEN FOG IS
ALSO POSSIBLE.

PREV DISCUSSION... /ISSUED 347 AM CDT WED SEP 9 2009/

DISCUSSION...
A MCV COMBINED WITH ISENTROPIC UPGLIDE ENHANCED BY A LOW
LEVEL JET HAS RESULTED IN A COMPLEX OF SHOWERS AND THUNDERSTORMS
OVER CENTRAL AND SOUTHERN KANSAS AND NORTHEAST OKLAHOMA THIS
MORNING.  THE RAIN IS MOVING OVER THE CURRENT FLASH FLOOD WATCH
AND SEE NO REASON TO CANCEL IT.  WILL NOT EXTEND IT BEYOND THE
MORNING HOURS...HOWEVER...AS I AM NOT CONFIDENT THE RAIN WILL
LAST ALL DAY.  THIS SAME REASONING APPLIES TO MY HIGH TEMPERATURE
FORECAST TODAY.  THINK WE COULD SEE SOME SUN THIS AFTERNOON...
ESPECIALLY IN THE WESTERN AND SOUTHERN PARTS OF THE AREA.  WITH
ANY SUN AT ALL...IT WILL HEAT UP QUICKLY GIVEN 850 TEMPS SIMILAR
TO YESTERDAY.

RAIN CHANCES WILL CONTINUE THE NEXT SEVERAL DAYS AS THE ATMOSPHERE
WILL CONTINUE TO BE RATHER STAGNANT IN ITS WIND FIELDS AND MOISTURE
WILL BE PLENTIFUL.  THE BEST RAIN CHANCES THIS WEEK WILL BE FROM
FRIDAY NIGHT INTO SATURDAY NIGHT.  AN UPPER TROUGH WILL DIG AND
CUT OFF OVER THE CENTRAL PLAINS FRIDAY AND SATURDAY DRIVING A
COLD FRONT THROUGH THE AREA.  BASED THIS ON MY FAVORITE MODELS
FOR THE DAY WHICH INCLUDE THE 12Z ECMWF AND THE 00Z CANADIAN MODEL.
ALSO BASED THIS ON WHAT I SAW LAST NIGHT WHICH WAS QUITE SIMILAR
TO WHAT I SAW THIS MORNING. ALL SAID AND DONE COULD HAVE A
SIGNIFICANT RAIN EVENT  FRIDAY NIGHT AND SATURDAY...ESPECIALLY
OVER NORTHEAST OKLAHOMA. 1 TO 3 INCHES OF RAIN COULD BE POSSIBLE.

TEMPERTURE WISE...CLOUDS AND THE POTENTIAL RAIN WILL HOLD THEM
DOWN SOME AND HIGHER DEW POINTS WILL KEEP MORNING LOWS RATHER
MILD.  FOR THE WEEKEND SIDED WITH A BLEND OF THE 12Z ECMWF AND
00Z GFS MOS.  THE CLOUD COVER AND RAIN COULD VERY WELL HOLD
HIGHS DOWN INTO THE 70S AND POSSIBLY EVEN LOWER THAN I HAVE
FORECAST.

THE RAIN SHOULD BE ON ITS WAY OUT SATURDAY NIGHT AND SUNDAY
AND THE CLOUDS WILL LINGER LONGER THAN THE RAIN BUT WILL BE
ON THEIR WAY OUT SUNDAY AFTERNOON AND SUNDAY NIGHT.  A
MODERATING TREND IN TEMPERATURES WILL FOLLOW FOR EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  82  68  85 /  30  40  20  40
FSM   68  86  67  86 /  50  40  20  30
MLC   68  85  67  84 /  40  40  20  50
BVO   65  84  63  85 /  20  40  20  40
FYV   62  82  61  84 /  40  40  20  30
BYV   61  83  61  84 /  40  40  20  20
MKO   66  83  66  85 /  40  40  20  50
MIO   63  84  64  89 /  30  40  20  40
F10   66  83  66  84 /  40  40  20  50
HHW   70  90  69  86 /  40  40  20  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM WEDNESDAY FOR OKZ057-OKZ058-OKZ062-
     OKZ063.

AR...NONE.
&&

SHORT TERM...21
LONG TERM....05
AVIATION...21
Hazardous weather outlook, Sep 9, 12:21 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
121 PM CDT WED SEP 9 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
120 PM CDT WED SEP 9 2009

...LOCAL AREAS OF HEAVY RAIN FROM THUNDERSTORMS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A VERY MOIST ATMOSPHERE OVER NORTHEAST OKLAHOMA AND ADJACENT
NORTHWEST ARKANSAS WILL CONTINUE THE THREAT OF LOCALLY HEAVY
RAIN FROM THUNDERSTORMS THROUGH TONIGHT.  INITIALLY THIS AFTERNOON
THUNDER WILL BE CONFINED TO AREAS FROM ABOUT INTERSTATE 40 SOUTH IN
SOUTHEAST OKLAHOMA...ALONG WITH WEST CENTRAL AND NORTHWEST ARKANSAS.
TONIGHT THUNDERSTORMS WILL LIKELY DEVELOP AGAIN. ALTHOUGH THE THREAT
OF SEVERE STORMS WILL BE VERY SMALL DUE TO WEAK WIND FIELDS ALOFT...
THE THREAT WILL NOT BE ZERO.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION UNLIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
OUR UNSETTLED WEATHER PATTERN WILL CONTINUE RIGHT ON THROUGH
THE WEEKEND. AREAS THAT HAVE ALREADY RECEIVED A LOT OF RAIN
WILL BE VULNERABLE TO FLOODING SHOULD MORE HEAVY RAIN OCCUR.
GW

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Sep 9, 9:29 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1029 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      8 WNW WELCH             36.92N 95.23W
09/09/2009                   CRAIG              OK   PUBLIC

            BIG CABIN CREEK IS OVERFLOWING ITS BANKS. E 70 ROAD IS
            IMPASSABLE ABOUT A QUARTER MILE WEST OF ITS INTERSECTION
            WITH 4375 ROAD. RELAYED BY WFO SPRINGFIELD.

&&

KAH
Local storm report, Sep 9, 10:48 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1148 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     FLASH FLOOD      COMMERCE                36.93N 94.87W
09/09/2009                   OTTAWA             OK   LAW ENFORCEMENT

            FLASH FLOODING REPORTED IN TOWN. LOW WATER CROSSING OVER
            TAR CREEK NEAR TOWN BLOCKED DUE TO FLOODING. REPORTED BY
            THE COMMERCE POLICE DEPARTMENT.

&&

KAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
September 9, 1:15 PM CST to September 15, 12:15 PM CST
Where
Ottawa County, 6 mi W of Commerce
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.930, -94.979

The Neosho River near Commerce rose above its flood stage of 15 feet at 215 pm CDT on September 9th. The river crested at 20.11 feet at 6 am on September 12th, resulting in moderate flooding. The river fell below flood stage at 115 pm CDT on the 15th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198207.